Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

August 4, 2023Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2023, 10:39 PM MDT for Hamilton County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 10:39 PM MDT (04:39 UTC)
Expired
Aug 4, 2023, 11:15 PM MDT
In force
36 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
50

County Hamilton County, KS

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS83 KDDC 050439
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Fri Aug 4 2023
 
KSZ061-074-050515-
Stanton KS-Hamilton KS-
1139 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 1215 AM CDT/1115 PM MDT/...

At 1138 PM CDT/1038 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Coolidge, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 10205 3802 10163 3762 10159 3767 10204
TIME...MOT...LOC 0438Z 266DEG 26KT 3785 10207 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:17 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 7:17 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
817 PM CDT Fri Aug 4 2023

.UPDATE...
Issued at 817 PM CDT Fri Aug 4 2023

Radar and infrared satellite imagery at 8 pm showed a linear
complex of strong to severe thunderstorms entering far NW Kansas.
Earlier convection in eastern Colorado had dissipated, presumably
due to strong capping and lack of forcing. Mesoanalysis depicted
strong instability and bulk shear across western Kansas and
eastern Colorado, with correspondingly high MCS maintenance, but
confidence is low on when and where additional convective
initiation will occur tonight, given lack of forcing and strong
capping, capping that will only get stronger after sunset. NW KS
complex has developed a decided SEly component of motion, and it
will approach the northeast zones tonight. Trimmed pops to slight
chance (<25%) through sunrise, with low confidence on convective
evolution and placement, but current trends support highest
chances northeast. Temperatures and winds are on track with
previous forecast, and no other changes planned. Short term grids
suggest a heat advisory may be required adjacent to Oklahoma
Saturday afternoon.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 143 PM CDT Fri Aug 4 2023

Water vapor satellite imagery and RAP upper air analysis at midday
indicates roughly zonal flow across the central plains between a
rather flat subtropical ridge spread out over the southern plains
and northern Mexico and weak troughing over the northern plains
and the Pacific Northwest. Latest ensemble and deterministic
guidance suggests this pattern will change little over the short
term period as the subtropical ridge slowly retrogrades and the
trough intensifies over the northern plains before digging
southeast into the Midwest Saturday afternoon/evening. In the
absence of any noteworthy synoptic forcing, 850-mb temperatures
will continue to decrease, allowing the cooling trend to continue
for southwest KS with afternoon highs today in the low to mid
90s.

Later this afternoon and evening, typical summertime thunderstorm
initiation is expected over the front range of eastern CO,
spreading east with time. The CAPE/shear parameter space will be
supportive of severe convection, with supercellular storm mode
expected initially before transitioning to linear/outflow-
dominant mode owing to weak low-level shear as they approach our
area. Weak synoptic lift will likely limit convective coverage,
and latest CAMs cast doubt on the degree of thunderstorm activity
that makes it to western KS. However, any storm that does reach
our area will carry with it a marginal severe hail/wind gust
threat. Otherwise, the majority of southwest KS will remain dry
overnight, with lows dropping into the mid 60s to low 70s.

Daytime Saturday, a brief pause in the cooling trend is forecast
as guidance agrees 850-mb temperatures will tick up a few degrees,
fostering afternoon highs in the mid to perhaps upper 90s.
Thankfully, the aforementioned strengthening and digging upper
level trough will send a cold front southward through the area
which will reinvigorate the cooling trend. Ahead of this boundary,
southeasterly upslope flow in eastern CO will once again promote
thunderstorm development that will translate east with time, and
given a relatively strong upper trough supplying adequate
forcing, confidence in convective coverage is much higher. MLCAPE
in the 1000-1500 J/Kg range amidst 45-55 kts of deep-layer shear
will result in supercells being the initial storm mode. As usual
during the summer, weak low-level shear will cause upscale
growth, but where and when this occurs is still somewhat
uncertain. Reasonable agreement amongst CAMs suggests convection
will be in the process of merging around the time they cross the
KS/CO border, leading to damaging wind gusts, some potentially
significant, becoming the primary threat. That said, any discrete
or semi-discrete thunderstorm will still be capable of severe
hail. This severe MCS will track through southwest KS during the
evening into the overnight hours, exiting our area before sunrise
with lows in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Aug 4 2023

Key Messages: Well below normal temperatures to begin the long
term period, and then near or just below normal temperatures
through the remainder of the week. Above normal precipitation is
also expected as the subtropical ridge stays well southwest of the
central plains.

Showers and thunderstorms may be ongoing at the beginning of the
long term period as they linger in the wake of the overnight MCS,
however any activity should vacate the area quickly. Gusty
northerly winds will be the story Sunday morning behind the cold
frontal passage, but will be gradually weakening through the day
as surface high pressure builds into the central plains. This cold
advection will be a welcome change to the intense heat southwest
KS has been mired in for a while now, and afternoon highs will
only reach the mid to upper 80s. Another round of late afternoon
or evening thunderstorms is possible favoring the western zones as
post-frontal upslope flow triggers convection over the Rockies,
however confidence in this scenario is low given DNVA behind the
departing upper trough.

Below-normal temperatures will continue Monday as 1000-500-mb
thicknesses decrease further, with afternoon highs again in the
mid to upper 80s. However, medium range ensembles indicate a
return to normal or just below normal temperatures will occur as
the synoptic pattern remains largely static through the end of the
period. That said, west-northwesterly mid-level flow will foster
plenty of precipitation opportunities owing to a series of
shortwave troughs digging east-southeast through the plains from
the northwest CONUS, although based on latest ensemble meteograms,
these will be more likely Monday-Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 431 PM CDT Fri Aug 4 2023

VFR will continue through this TAF cycle with light winds,
providing good flying weather outside of any convection. At least
isolated convection is suggested by 12z NAM/ARW during the
06-12z Sat time frame, but with models in poor agreement on
placement, and whether storms will even survive coming out of
Colorado, opted to leave this set of TAFs largely dry. VFR will
continue Saturday with varied amounts of cirrus and continued
light winds. Much higher confidence in convective impacts to
aviation just beyond this TAF period, 00-06z Sun. Some storms
Saturday evening will likely produce strong outflow wind gusts to
near 50 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  96  63  86 /  20  40  60   0
GCK  67  93  62  84 /  20  30  50   0
EHA  65  98  61  83 /  20  30  30   0
LBL  68  98  63  84 /  20  40  50   0
HYS  66  92  63  86 /  20  40  60  10
P28  71  97  67  88 /  20  40  70  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner
Hazardous weather outlook, Aug 4, 3:58 AM MDT, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Fri Aug 4 2023

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Fri Aug 4 2023 /358 AM MDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late tonight. These could be
severe along Interstate 70 with damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected Saturday afternoon and evening. These
could be severe with very large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 10:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Fri Aug 4 2023

KSZ061-074-050515-
Stanton KS-Hamilton KS-
1139 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 1215 AM CDT/1115 PM MDT/...

At 1138 PM CDT/1038 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Coolidge, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 10205 3802 10163 3762 10159 3767 10204
TIME...MOT...LOC 0438Z 266DEG 26KT 3785 10207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:39 AM MDTSpecial Weather StatementDDCHaskell51 min
Aug 5, 1:19 AM MDTSpecial Weather StatementDDCClark41 min
Aug 5, 1:54 AM MDTSpecial Weather StatementDDCClark, Comanche51 min
Aug 5, 2:33 AM MDTSpecial Weather StatementDDCBarber, Comanche57 min
Aug 5, 2:41 AM MDTSpecial Weather StatementDDCPratt, Stafford34 min
Aug 5, 2:57 AM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt48 min
Aug 5, 3:25 AM MDTSevere Thunderstorm WarningDDCBarber, Pratt35 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.